Purpose of review: Osteoporosis treatments will be used with increasing frequency as the population ages; however, relatively little is known about their long-term safety. Recent case reports cite a range of potential adverse events. We review data regarding atrial fibrillation, bone pain, osteonecrosis of the jaw (ONJ), atypical fractures, and osteosarcoma.
Recent findings: Incidence of bisphosphonate-related ONJ in osteoporosis patients is unclear, but several studies suggest rates may be higher than one in 100,000. Severe bone pain and esophageal cancer have been described among bisphosphonate users, but their relationship has not been carefully studied. The relationship between atrial fibrillation and bisphosphonates is unclear based on existing data, but the Food and Drug Administration's (FDA) analyses suggest no clear association. Although several case series discuss atypical fractures associated with bisphosphonate use, one epidemiologic study found no association. Finally, one case of osteosarcoma has been reported in a woman using teriparatide. One case in over 200,000 users suggests no increase in risk beyond background risk, but further evaluation is necessary.
Summary: Although case reports of adverse events with osteoporosis medications suggest potential links, epidemiological analyses have largely failed to illuminate a strong, clear link between osteoporosis therapies and many adverse events, with ONJ an exception. Until further data are available, providers should be aware of these potential side effects, and inform their patients accordingly.